(Medical Xpress)—Exposure to high-risk drug classes is associated with higher rates of hospitalisation and mortality in older people with Alzheimer's disease, research by the University of Sydney has found.
The research paper, published in PLOS ONE journal, was authored by Dr Danijela Gnjidic, Lecturer and NHMRC Early Career Fellow from the Faculty of Pharmacy at University of Sydney.
Dr Gnijdic said that older people with and without Alzheimer's disease that are treated with high-risk drug classes, including a range of sedative and anticholinergic drugs, are more likely to be hospitalised and die than older people not treated with these drugs.
"The study revealed that increased cumulative exposure to anticholinergic and sedative drugs was associated with higher rates of hospitalisation and mortality over one year in both people with and without Alzheimer's disease," Dr Gnjidic said.
"We found that 51% of people with Alzheimer's disease were exposed to drugs with anticholinergic and sedative effects, compared to 33% people without Alzheimer's disease."
Anticholinergic drugs are commonly used to treat asthma, incontinence, gastrointestinal cramps, and muscular spasms, and sedative drugs are prescribed for depression and sleep disorders.
"The study adds to the growing international body of evidence that the drug side-effects are a leading cause of preventable hospitalisation among older people," Dr Gnjidic said.
"Population-based research suggests that older people continue to take drugs with an unfavorable risk to benefit ratio.
"The study highlights the need for health practitioners and consumers to work together to implement evidence-based strategies to prevent and detect drug-related problems, particularly in older people with Alzheimer's disease," she said.
More information: Gnjidic D, Hilmer SN, Hartikainen S, Tolppanen A-M, Taipale H, et al. (2014) Impact of High Risk Drug Use on Hospitalization and Mortality in Older People with and without Alzheimer's Disease: A National Population Cohort Study. PLoS ONE 9(1): e83224. DOI: 10.1371/journal.pone.0083224